Alert archive / Colorado / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 11, NWS Pueblo, CO

May 30, 2006Prowers County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at May 30, 2006, 4:31 AM MDT for Prowers County, Colorado. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 30, 2006, 4:31 AM MDT (10:31 UTC)
Expired
May 30, 2006, 4:57 AM MDT
In force
26 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County Prowers County, CO

The radar

The Goodland radar (KGLD), 161 km from the middle of the area, began a volume at 10:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 30, 4:35 AM MDTTSTM WND GST 608 S Holly, COTREE LIMBS DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 10.5 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2006-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 74 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2006-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
74 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
2315 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
255 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 301031
SVRPUB
COC099-301130-
/O.NEW.KPUB.SV.W.0011.060530T1031Z-060530T1130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
431 AM MDT TUE MAY 30 2006

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL PROWERS COUNTY IN SOUTHEAST COLORADO...

* UNTIL 530 AM MDT...

* AT 427 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 7 MILES SOUTH OF HOLLY...OR ABOUT 10 MILES
  SOUTHWEST OF COOLIDGE...AND MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT OPEN COUNTRY SOUTH OF HOLLY    
  AND THE TOWN OF HOLLY.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3803 10228 3786 10222 3787 10205 3807 10205

$$
2 follow-up statements
000 
WWUS55 KPUB 301040
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
440 AM MDT TUE MAY 30 2006

COC099-301130-
/O.CON.KPUB.SV.W.0011.000000T0000Z-060530T1130Z/
PROWERS CO-
440 AM MDT TUE MAY 30 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 AM MDT
FOR EAST CENTRAL PROWERS COUNTY...

AT 435 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR HOLLY...OR ABOUT 7 MILES SOUTHWEST OF 
COOLIDGE...MOVING NORTHEAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL AFFECT HOLLY AND OPEN COUNTRY SOUTH OF 
HOLLY.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3806 10222 3791 10220 3792 10205 3807 10205

$$
000 
WWUS55 KPUB 301057
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
456 AM MDT TUE MAY 30 2006

COC099-301106-
/O.CAN.KPUB.SV.W.0011.000000T0000Z-060530T1130Z/
PROWERS CO-
456 AM MDT TUE MAY 30 2006

...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED FOR EAST
CENTRAL PROWERS COUNTY...

THE IMMEDIATE THREAT OF SEVERE WEATHER HAS ENDED. HAZARDOUS 
LIGHTNING MAY STILL BE IN THE AREA.

LAT...LON 3806 10222 3791 10220 3792 10205 3807 10205

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 3:59 AM MDT, 32 minutes earlier.

Area forecast discussion, May 30, 3:59 AM MDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
359 AM MDT TUE MAY 30 2006

.SHORT TERM...
(TODAY AND TONIGHT)

...POSSIBLE SEVERE WEATHER OVER THE PLAINS THIS AFTERNOON AND
EVENING...

COMPLEX SCENARIO FOR SEVERE WEATHER IS SHAPING UP TODAY FOR THE
E PLAINS. MESOSCALE MODELS HAVE BEEN STRUGGLING TO KEEP UP WITH
THE RAPIDLY CHANGING FORECAST...AND EACH RUN HAS BEEN FAIRLY
DIFFERENT FROM THE LAST. COMPLICATING THE SCENARIO IS BANDED
CONVECTIVE SYSTEM CURRENTLY MOVING THROUGH CROWLEY AND KIOWA
COUNTIES. DEW POINTS OVER THE CWA HAVE BEEN SLOW TO COME UP...
MAINLY STILL HOLDING IN THE 30S...ALTHOUGH UPPER 50S TO LOWER 60S
ARE JUST OVER THE BORDER IN KS AND THE OK/TX PANHANDLES. PROGGED
DEW POINTS OF MID 50S FOR THE SE GRASSLANDS NOT OUT OF REACH IF
DECENT MOISTURE TRANSPORT KICKS IN AS SCHEDULED THIS MORN.

MAIN TRIGGER FOR CONVECTION WILL BE THE SHORT WAVE CURRENTLY
MOVING INTO W WY. THIS SHOULD SPARK THE DEVELOPMENT OF ISOLD
STORMS OVER THE ERN MTNS BY 20ZISH. A COUPLE STRONG STORMS OVER THE
S FRONT RANGE CANNOT BE RULED OUT GIVEN DECENT BULK SHEAR...BUT MAIN
FOCUS FOR POSSIBLE SEVERE WILL BE TO THE SOUTH ALONG AND NORTH OF A
QUASI STATIONARY BOUNDARY STRETCHING FROM THE RATON TO THE NRN TX
AND OK PANHANDLES. HERE...COULD SEE CAPE OF 1-2K...HELICITY OF 1-200
M2/S2...AND SHEAR OF 45-55 KTS. THIS WILL PROMOTE DEVELOPMENT OF
SUPERCELLS...ESPECIALLY OVER ERN LAS ANIMAS...BACA...BENT...AND
PROWERS COUNTIES. THE MAIN THREAT WILL BE SEVERE WINDS AND LARGE HAIL
UP TO 2 INCHES. LOW LCLS IN THIS REGION ALONG WITH BACKED LOW-LEV
WINDS WILL ALSO PROVIDE A LOW-GRADE THREAT OF A TORNADO OR TWO.

COVERAGE OF CONVECTION IS LIKELY TO INCREASE THROUGH THE EVENING
BEFORE DIMINISHING SLOWLY AFTER MIDNIGHT. HOPEFULLY THE PLAINS
WILL SEE SOME MUCH NEEDED RAIN FROM THE DEPARTING CONVECTION.

FURTHER TO THE WEST...STILL FIRE WX CONCERNS FOR THE SAN LUIS
VALLEY...WHICH WILL NOT BENEFIT FROM THE ERN PCPN. LOW RHS AND
DRY FUELS WILL CONTINUE TO MEAN HIGH FIRE DANGER. WINDS SHOULD BE
BETTER BEHAVED TODAY...SO NO HIGHLITES WILL BE ISSUED...BUT WILL
HAVE TO CLOSELY MONITOR THE VALLEY TODAY. ROSE

.LONG TERM...
(WEDNESDAY THROUGH MONDAY)

COULD BE SOME LINGERING PCPN OVR THE SERN PLAINS WED MORNING AS WEAK
UPR SHRTWV TROF MOVES OVR THE AREA. WED AFTERNOON AND EVENING THE
TROF WL MOVE E OF THE AREA...BUT SOME DIURNAL SHOWERS/TSTMS COULD
STILL OCCUR. AN UPR RIDGE BUILDS OVR THE AREA FOR THU THRU MON.
SOME MSTR TRAPPED UNDER THE RIDGE WL LIKELY MEAN SOME AFTERNOON
AND EVENING SHOWERS AND TSTMS EACH DAY. TEMPS WILL ALSO GET QUITE
WARM AGAIN AS THE RIDGE BUILDS OVR THE AREA. 700MB TEMPS ARE
FORECAST TO RANGE FROM ABOUT 13-18C ON FRI...15-20C SAT AND SUN.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

44/28
Hazardous weather outlook, May 29, 6:36 AM MDT, 21 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
636 AM MDT MON MAY 29 2006

COZ058>089-093>099-301245-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
636 AM MDT MON MAY 29 2006

...RED FLAG WARNING IN EFFECT FOR THE SAN LUIS VALLEY FROM NOON
UNTIL 9 PM TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

EXTREME FIRE WEATHER CONDITIONS ARE EXPECTED THIS AFTERNOON AND
EVENING ACROSS THE SAN LUIS VALLEY. THIS AREA WILL HAVE RELATIVE
HUMIDITIES OF 15 PERCENT OR LOWER...WIND GUSTS OF 25 TO 35
MPH...AN UNSTABLE AIR MASS...AND CRITICALLY DRY FUELS. IF FIRES
START...THEY WILL QUICKLY BECOME UNCONTROLLABLE.

SOME ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON ALONG
THE EASTERN MOUNTAINS AND NEARBY AREAS. FOR TONIGHT THERE WILL BE
THE POSSIBILITY OF ISOLATED THUNDERSTORMS OVER THE SOUTHEAST
MOUNTAINS AND PLAINS. THE MAIN THREATS FROM ANY THUNDERSTORMS THAT
DEVELOP WILL BE STRONG GUSTY WINDS AND CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AN UPPER LEVEL DISTURBANCE WILL SPARK THE DEVELOPMENT OF SCATTERED
THUNDERSTORMS OVER THE MOUNTAINS LATE TUESDAY AFTERNOON. STORMS WILL
MOVE OFF THE MOUNTAINS AND ONTO THE PLAINS TUESDAY EVENING. A FEW
OF THESE STORMS MAY BECOME STRONG OR SEVERE...ESPECIALLY OVER SOUTHERN
LAS ANIMAS AND BACA COUNTIES. THE MAIN THREAT FROM THESE STORMS WILL
BE LARGE HAIL AND WINDS UP TO 60 MPH. THUNDERSTORMS WILL DEVELOP
AGAIN ON WEDNESDAY AFTERNOON OVER THE MOUNTAINS AND ADJACENT PLAINS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 3:37 AM MDTSevere Thunderstorm WarningPUBProwers53 min
May 30, 5:01 AM MDTSevere Thunderstorm WarningPUBKiowa28 min
May 30, 3:23 PM MDTSevere Thunderstorm WarningPUBFremont39 min
May 30, 4:20 PM MDTSevere Thunderstorm WarningPUBLas Animas55 min
May 30, 4:52 PM MDTSevere Thunderstorm WarningPUBBaca53 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.